Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suggest treatment for elevated sodium and potassium levels

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I recently had a lab blood draw and showed elevated sodium and potassium levels, I have been taking lysinipril w / hctz 20/25 for high blood pressure. What would the expected treatment for this? I have already discontinued use of BP meds.
Posted Sun, 23 Feb 2014 in General Health
Answered by Dr. Robert Galamaga 22 minutes later
Brief Answer: Considerations Detailed Answer: Hello & thank you for submitting your question. Electrolyte changes, as seen in your recent labs, are common & expected effects of hypertension medications. This is why patients who take these medications should have their electrolytes tested regularly, as per physician order. Treatment for elevation of sodium and potassium varies depending on the degree of elevation and/or symptoms. It is not advisable to discontinue hypertension medication without consultation or observation because there can be side effects such as increased blood pressure, headaches or other consequences. Please schedule an appointment immediately with your prescribing/primary care physician to discuss your concerns about your lab results & to perhaps discuss hypertension medication options. All the best, Dr G
Above answer was peer-reviewed by
Follow-up: Suggest treatment for elevated sodium and potassium levels 2 hours later
I have been taking this medication for 10 years and get checked yearly, I stopped taking it today 2/5/14 per my physician and also no NSAIDS, his nurse called me on the phone to give me message from Dr. After labs were done, I don't know what the levels were. I see my Dr. on Monday 2/10/14, I'm awfully worried and am wanting just a little more info to ease my nerves until then, I know you can't speak for my Dr. But, just to recap, It's your opinion that it's just a matter adjusting or changing my meds? And not any major kidney dysfunction? I would appreciate your feedback. I sent this reply once before but did not know if you received it so sent it again. Thank you, sincerely, XXXX
Answered by Dr. Robert Galamaga 13 hours later
Brief Answer: Follow uo Detailed Answer: Hello again, I understand this must be an unsettling situation to find yourself facing & I know the days until your appoinent must seem to be dragging on. Regarding the elevation in sodium and potassium, if the levels were significantly high your physician would have instructed you to come to the office immediately or to report to your nearest emergency department. Also, if you had been experiencing symptoms due to these elevations (eg, heartbeat abnormalities, tingling sensation in limbs, headaches), you should likely have been instructed to seek immediate medical attention. Renal function is assessed by measuring other levels in the blood, such as creatinine, by urinalysis, and determining glomerular filtration rate. Taking these levels and your overall health into consideration is the only way to accurately assess renal function. Without these additions labs and a proper physical examination, it is impossible for me to render an accurate opinion regarding your renal function or need for medication changes specifically. However, given your history of good follow up with your physician and regular labs, if there is anything going awry we are hopefully catching it at the early stages. All the best, Dr G
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor